Hypoglycemia, or low blood glucose, has many causes, but it most commonly occurs in diabetic patients as a consequence of insulin therapy or other drugs. The onset of hypoglycemic symptoms depends largely on the individual's physiological adaptation mechanisms, although symptoms can start to occur when blood glucose falls below 70 mg/dL. Hypoglycemia manifests with autonomic symptoms (i.e., hunger, sweating, tachycardia) and neuroglycopenic symptoms (i.e., confusion, behavioral changes, somnolence). Since prolonged hypoglycemia can result in acute brain damage, changes in a patient's mental status should prompt immediate fingerstick blood glucose measurement and treatment. Treatment in patients who are still conscious consists of a fast-acting carbohydrate such as glucose tablets, candy, or juice. Unresponsive patients are treated with intravenous dextrose or intramuscular glucagon.
- Defining cutoff: There is no specific cutoff that defines hypoglycemia, as there is considerable variability in the serum glucose level at which a person will experience symptoms of hypoglycemia.
- In patients with diabetes: generally described as ≤ 70 mg/dL (≤ 3.9 mmol/L). 
Whipple triad 
- Low plasma glucose concentration
- Signs or symptoms consistent with hypoglycemia (see “Clinical features” below)
- Relief of symptoms when plasma glucose increases after treatment
Diabetic patients 
|Causes of hypoglycemia in diabetic patients|
(Relative) overdose of insulin or a noninsulin drug is by far the most common cause of hypoglycemia.
Nondiabetic patients 
|Causes of hypoglycemia in nondiabetic patients|
|Drugs that cause hypoglycemia || |
|Endogenous hyperinsulinism or IGF|
|Genetic and congenital disorders |
Threshold for symptoms
- Varies greatly; , but symptoms have usually occurred by the time serum glucose concentration is < 50 mg/dL (2.8 mmol/L)
- The threshold at which symptoms may appear in patients with chronic diabetes is especially variable due to hypoglycemia-associated autonomic failure (HAAF). 
- The threshold can also vary due to medication: Beta blockers can mask signs of hypoglycemia.
Signs and symptoms
Beta blockers can mask signs of hypoglycemia.
Educating patients about hypoglycemia awareness can help them to recognize the onset of autonomic symptoms and minimize the risk of severe hypoglycemia.
General diagnostic approach
- Confirm low blood glucose (via fingerstick or BMP) and check for Whipple triad.
- Rule out acute illness as a cause (e.g., infection, sepsis, burns).
- Review the patient's medications to rule out medication as a cause (see drugs that cause hypoglycemia).
- Perform diagnostic workup based on the leading differential diagnosis and whether the patient has diabetes or not.
If the Whipple triad is not confirmed, no further workup is indicated.
Diabetic patients 
- Hypoglycemia in diabetic patients is almost always due to acute illness and/or medications (e.g., insulin) and further workup is generally not indicated.
- Initial workup if no obvious trigger identified:
Nondiabetic patients 
- Rule out acute illness and medication as a cause.
- Further diagnostic testing should only be pursued if the cause is not evident based on history and examination (and with the guidance of an endocrinologist).
- The goal is to determine if the hypoglycemia is due to hyperinsulinemia (e.g., insulinoma).
- The following labs should be obtained during a hypoglycemic episode (or 72-hour fast if no spontaneous hypoglycemic episode is documented):
- Glucagon tolerance test (see below)
- Consider also: anti-insulin receptor antibodies, IGF-1/IGF-2, cortisol, glucagon, growth hormone
72-hour fast 
Procedure: The patient fasts for 72 hours, only drinking noncaloric beverages, and all nonessential medications are discontinued.
- Measure insulin, C-peptide, and glucose every 4–6 hours.
- Once plasma glucose < 45 mg/dL or < 55 mg/dL with documented Whipple triad, obtain serum studies (see “Laboratory studies” above).
- After serum studies have been obtained, continue with a glucagon tolerance test and end the fast.
- This should be done on an inpatient basis and under the guidance of an endocrinologist.
The 72-hour fast is only necessary if a spontaneous hypoglycemic episode does not occur.
Glucagon tolerance test
- Procedure: After the 72-hour fast has ended, inject glucagon.
- Normal response: rapid insulin response, up to 100 uU/mL; glucose peak at 20–30 minutes
- Insulinoma patients: exaggerated insulin response (exceeding 160 uU/mL); peak insulin at 15 minutes
- Unreliable in patients with malnutrition, hepatic disease, and cirrhosis with portocaval anastomosis
- Medication interference: diazoxide, hydrochlorothiazide, diphenylhydantoin, sulfonylureas, aminophylline
- Patients with nonislet cell tumors can have insulinoma-like responses.
- The glucagon tolerance test can induce nausea, vomiting, and hypoglycemia.
- In 8% of insulinomas, the expected peak is not observed.
Interpreting the results of fasting labs and the glucagon tolerance test 
|Serum levels||Hypoglycemia without hyperinsulinism||Hyperinsulinism (or ↑ IGF)|
|Glucose|| || |
|Insulin|| || |
|Proinsulin, C peptide|| || |
|β-hydroxybutyrate|| || |
|Glucose response to glucagon|| || |
If the patient is conscious:
- Oral glucose 15–20 g
- Fast-acting carbohydrates (such as glucose tablets, candy, or juice)
If the patient is unconscious (or unable to ingest glucose): 
- Subsequent dextrose infusions (D5NS or D10NS infusion) may be needed to maintain glucose levels.
- Monitor glucose every 2 hours and titrate infusion to maintain serum glucose > 100 mg/dL.
- IM glucagon : if neither oral or IV routes of administering glucose are feasible
- IV dextrose
Suspected severe hypoglycemia should be treated immediately, without waiting for the results of blood glucose testing!
- Treat suspected hypoglycemia with oral glucose, IV dextrose, or IM glucagon.
- Confirm hypoglycemia (BMP).
- Recheck glucose after 15 minutes and repeat treatment as needed.
- Start dextrose infusion if hypoglycemia is refractory.
- Rule out acute illness as cause.
- Rule out medications as cause.
- Consider further diagnostic workup if no clear cause identified.
- Consider endocrinology consult.
- Consider ICU admission if the patient is critically ill or requires a dextrose infusion.